pred side effects

I know everyone is different, but i wanted to know what peoples experiences were with long term pred. i have been on it for about 4 months now. my main side effects are moon face, insomnia, reflux, hunger, nausea and weight gain (but so that i look pregnant - not 'normal' weight gain). I am currently trying to reduce my dose (with my doc), so far i have not managed to get lower than 20mg without ending up in hospital. But im on my first day of 20mg today. im being really careful, and really really working to avoid triggers as i so badly want to be off the pred that ANYTHING i can do to avoid ending up in A&E has got to be worth it. but was looking for a bit of motivation really, so how quickly have people started to notice a reduction in side effects? as in, do people tend to find they start to go/reduce in severity whilst still on the pred but at lower doses, or have the effects lasted after they've stopped taking them. and with the weight, im trying so hard to eat well, its really hard when im hungry all the time (ive got to the point where i only eat when the hunger hurts too much to ignore - and then i make up the extra calories ive missed before bed so i can sleep) but do people tend to find its relativly easy to lose weight when theyve come off it. like i say, i know everyone is different, i just want to know what kind of timescale im looking at and my GP doesnt want to talk to me about it much as he doesnt trust me not to just stop completely, and he doesnt trust me to ring an ambulance if i am close to stopping the pred! lol!

ps/has anyone had different experiences with kenalog - ive heard of it but i dont really know much about it, would they give it to reduce oral steroid side effects?

7 Replies

oldestnewest
  • Well Im not sure I can really give any worthwhile advice. Not because I havent been through the whole pred/side effects/weaning thing but I have much difficulty discovering what med a side effect is due to or combination thereof...but have had the moon face, munchies, weight gain, skin probs mainly and personally it hasnt improved much at the weaning stage though like i say in my case this is probably unrelated. But would be interested to hear what others think. Stupid question but ive never even heard of kenalog. What is it/what does it do/how does it work/how is it given etc?

    Hope the weaning goes well for you!

    Rose xx

  • my (potentially completely incorrect) understanding was that kenalog was an injected steroid, works in a similar way to pred, but is injected sub-cut and so lasts a few weeks at a time. I guess because it is a similar drug it has the potential to have the exact same side effects, but different forms of different things can have different effects in different people (i guess even inhalers have steroids and they are sooo much less evil than pred) and at this point i'd give anything a try. my mum is on the phone to me every other day convincing me to not just stop them (i know, i know, dangerous and stupid and im sure id never actually do it - the temptation is ridiculous though! i HATE them)

    im looking forward to getting rid of the hunger and insomnia most, those are the ones that most affect me. i hate the weight gain and stuff too, but i can live with them for a bit...i'm going to go MAD unless i get a decent nights sleep soon. Frankly i would let them ventilate me if theyd sedate me to do it! lol! (im sure it wouldnt be worth it - but tiredness makes people crazy!)

    i hadnt thought about my other meds causing it, im on a proper cocktail, i guess its easiest to just blame the pred as i think thats the one im most likely to persuade the docs to work with me to stop...and leafing through a hundred leaflets to see which meds cause all the side effects fills me with horror, although might help with the insomnia!

    aanyone found side effects go away at lower doses? or experience with weight loss after getting off?

  • I know everyone is different, but i wanted to know what peoples experiences were with long term pred. i have been on it for about 4 months now. my main side effects are moon face, insomnia, reflux, hunger, nausea and weight gain (but so that i look pregnant - not 'normal' weight gain). I am currently trying to reduce my dose (with my doc), so far i have not managed to get lower than 20mg without ending up in hospital. But im on my first day of 20mg today. im being really careful, and really really working to avoid triggers as i so badly want to be off the pred that ANYTHING i can do to avoid ending up in A&E has got to be worth it. but was looking for a bit of motivation really, so how quickly have people started to notice a reduction in side effects? as in, do people tend to find they start to go/reduce in severity whilst still on the pred but at lower doses, or have the effects lasted after they've stopped taking them. and with the weight, im trying so hard to eat well, its really hard when im hungry all the time (ive got to the point where i only eat when the hunger hurts too much to ignore - and then i make up the extra calories ive missed before bed so i can sleep) but do people tend to find its relativly easy to lose weight when theyve come off it. like i say, i know everyone is different, i just want to know what kind of timescale im looking at and my GP doesnt want to talk to me about it much as he doesnt trust me not to just stop completely, and he doesnt trust me to ring an ambulance if i am close to stopping the pred! lol!

    ps/has anyone had different experiences with kenalog - ive heard of it but i dont really know much about it, would they give it to reduce oral steroid side effects?

    I can't really say that I have experience of long term Pred, but I have had times when I've had more than a short course (6 weeks maybe) and I often end up on and off it with very little time between short courses, so of course, those courses get longer with more gradual tapers.

    Isomnia- This affects me at doses of 30mg and more (if my lungs don't already have me up anyway), but by the time I get down to 20mg I don't notice it.

    Moonface- I've had this a couple times before, but I really noticed this on my most recent course of steroids which I finished less than 2 weeks ago reducing from 60mg and it's already going down :)

    Reflux- I get reflux quite a bit when I'm on Pred, especially if I try lying down, but I have Omeprazole to lessen it. When not on Pred I barely notice the reflux. Also, if on a low dose it's not quite so bad as high doses.

    I've had the skinny limbs thing compared to body (and I'm usually a skinny body chunky limbs kinda person). Already evening out for me.

    Maybe when you've been on Pred more long term than me these side effects will take at bit longer to dissapear, but I wouldn't like to say. All I've experienced is that the higher the dose and longer the course the worse the side effects and the longer they seem to last (mostly muscle problems for me).

    I hope you can get your Pred down further and get off it and with that side effects dissapear (without lungs playing up). Good luck

  • OMG! I'm less than halfway through my tea and i'm full, plus i skipped lunch because i had a big breakfast. I've only had two meals today and i'm ok!!!!!!! never honestly been so happy to have to find somewhere to keep food :-) I am now planning on lying/sitting very very still in my bed until saturday when if everything goes to plan I will take my last dose of pred. trying hard not to focus on it or i will get overexcited and have an asthma attack!

    on the negative side I have managed to get myself convinced that my blood sugar is a bit high (not sure why i'm going funny about this - think i'm trying to focus on that and not the fact that i have slightly rattly lungs) i am just really thirsty all the time, i'm not sure I am drinking that much - but whenever i do drink i get that thing where its impossible to stop coz you realise how thirsty you are! can anyone tell me i'm just being silly?

    fingers crossed for everyone feeling good, and im hoping I can get off these stupid steroids!!! :-)

  • Glad to know its going well and mpre or less to plan!

    If youre thirsty but dont reckon youre drinking that much then maybe youre just...thirsty! As in maybe you really are slightly dehydrated in a normal sort of way and your body just wants you to drink more?

    I do have steroid induced diabetes but tbh ots not a problem at normal or low doses. Its really onpy a problem when the iv steroids go up in costa... So i wouldnt worry about that ;-)

    Gake care and let us know how you get on.

    Rose xx

  • i am drinking easily two litres a day, but glad to know that its only really on IV steroids and stuff that its likely to be an issue - thanks! the things my brain will do to distract me from the issues at hand! :-)

  • It's my understanding that two liters of water or other fluids spaced through the day is about what you should be drinking each day to keep from being dehydrated.

    And more would be needed if you are in circumstances that increase water loss - breathing in dry radiator heat or sweating a lot on a hot day (obviously hot days are not an issue now, but sweating still can be a problem if pred is causing you to sweat excessively).

You may also like...